- atropine and hallucinations
- The name atropine derives from Atropos,in Greek mythology the name of one of the Fates who held the shears used to cut the thread of human life. It is a highly potent tropane alkaloid that occurs in many species of the plant family Solanaceae. It is thought that the deadly nightshade Atropa belladonna was already known to the Greek father of botany Theophrastus of Eresos (371-286 BC). In 1820 atropine was isolated from the root of this plant by the German apothecary Rudolph Brandes (1795-1842), who also coined the name of the substance. It was synthesized for the first time in 1901 by the German chemist and Nobel Prize laureate Richard Will-stätter (1872-1942). In biomedicine atropine is used for a variety of purposes, including mydriasis, bronchodilatation, spasmolysis, and the treatment of arrhythmias and coronary disease. Using the criterion of psychoactive potential as a guiding principle, atropine is usually classified as a " deliriant. Its principle mechanism of action is thought to be the inhibition of the action of acetylcholine at the acetylcholine receptor in the nerve synapse, thereby blocking the physiological function of the parasympathetic nervous system. This may lead to anticholinergic effects such as mydriasis, a dry mouth, urinary retention, obstipation, and an inhibition of sweat secretion. Atropine intoxication can entail tachycardia, ventricular fibrillation, vertigo, nausea, blurred vision, photophobia, confusion, hallucinations, motor excitation, "delirium, coma, and eventually death. The hallucinations mediated by atropine intoxication tend to be " visual or " compound in nature. Although they have been mentioned in the literature since ancient times, they have seldom been described in detail. A case report by the American neurologist C. Miller Fisher (b. 1910) records visual hallucinations prompted by the intravenous administration of atropine in a 74-year-old male, in the absence of any other psychiatric or neurological symptoms. Fischer describes the phenomenological qualities of these hallucinations as follows: "1) The hallucinations were purely visual i.e. there was no sound or other modality; 2) they were ever present, constantly changing, panoramic, vivid, realistic, of natural size, in normal perspective at appropriate distances in space, stationary or moving from left to right, seemed to involve the visual fields symmetrically and were not brightly colored; 3) the images were described as much more vivid than visual images in a dream but not as bright as normal waking vision; 4) the hallucinations were always complex and there were no elementary scintillations, lights, sparkles or stars; 5) the multiplicity of similar images (letters A, landscapes, footballers and soldiers) a phenomenon known as multiplication was noteworthy; 6) the images appeared instantaneously on closing the eyes and disappeared equally promptly on opening the eyes; 7) faces were not a feature of the hallucinations whereas the patient later reported that in his normal hypnagogic experiences faces were prominent; 8) the hallucinations of the first few days were highly organized and complex while in later days they were much less elaborate, fragments of wire or 'dirt' being among the last phenomena; 9) the hallucinations gradually decreased and ceased about day 11 at approximately the same time as dryness of the mouth was relieved; 10) the torrent of variegated hallucinations succeeding one another several times a minute was distinctive and represents an addition to recorded neuropsycho-logical experience." On the basis of the hypna-gogic element described here, Fisher speculates that in this case the visual hallucinations may have been mediated by the brain's sleep-dream system. In general, hallucinations due to atropine intoxication can last for days to weeks after the intoxication took place. Because of its hallucinogenic properties, atropine has occasionally been used as a recreational drug. However, due to the risk of an accidental overdose, this is highly dangerous and, in view of the anticholinergic adverse effects, tends to be a rather unpleasant experience. A person intentionally employing atropine for the purpose of exploring the psyche may be called a " psychonaut.ReferencesFisher, C.M. (1991). Visual hallucinations on eye closure associated with atropine toxicity. A neurological analysis and comparison with other visual hallucinations. Canadian Journal of Neurological Sciences, 18, 18-27.Rätsch, Chr. (2005). The encyclopedia of psychoactive plants. Ethnopharmacology and its applications. Translated by Baker, J.R. Rochester, VT: Park Street Press.
Dictionary of Hallucinations. J.D. Blom. 2010.